Hail, Elbert
- When
- July 27, 2:12 PM MST
- Where
- Elbert County, 9.12 mi N of Elizabeth
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -104.570
Five tornadoes touched down, three of those produced damage on an EF-1 scale. South of Byers, a tornado took to roof off a manufactured home and partially destroyed an outbuilding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Five tornadoes touched down, three of those produced damage on an EF-1 scale. South of Byers, a tornado took to roof off a manufactured home and partially destroyed an outbuilding. The tornado flipped a UPS truck end over end and injured the driver. The second tornado near Ponderosa Park uprooted several trees. The third tornado near Deer Trail tossed a cattle feeder approximately one-quarter of a mile, blew over some farm equipment and blew out the windows of a home. In addition to the tornadoes, severe thunderstorms produced hail up to golf ball size, heavy rain along with some minor |flooding. Multiple power lines were downed and Eads experienced a power outage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:04 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jul 27 2018 Wave of storms that fired off over the high terrain are spreading southeastward into areas of higher CAPE and shear as expected. The activity over the far northeastern corner where dewpoints are higher continue to be the stronger ones for now, but expecting to see the storms moving off the higher terrain gain more strength as they encounter the higher moisture and warmer temperatures later this afternoon into the early evening. Tornado Watch remains in effect east of a line from Larimer County down through Elbert and Lincoln counties, where shear and CAPE will combine east of a convergence line. Further west, have left Boulder, Jefferson, Denver and Douglas counties out of the watch due to less tornadogenesis formation, but still have a chance for severe strength storms with large hail and strong damaging outflow winds. Most synoptic and mesoscale models showing activity pushing east and diminishing/exiting the area by 9pm, however some highres models showing activity continuing through midnight, with some waves continuing to push out of the NE/WY area all night. Will side more with the highres models due to the convection its picking up on far upstream, and the pattern we've been in for the last few days. A surge from the east due to outflow from thunderstorms and from a surface high pressure area over the Great Plains, areas of stratus and possible fog are expected late tonight into Saturday morning. The active pattern continues Saturday with slightly lower CAPE values and slightly lower shear values. Once any stratus burns off, expect thunderstorms to form over the high terrain again around noon then spread southeast across the plains yet again. At this point there's a chance of severe storms again over the plains, with slightly lower extremes that we would see. Large hail up around golf ball size and outflow winds gusting to 70 mph will be possible. A lower tornado threat as well, but can't completely be ruled out. .LONG TERM...(Saturday night through Friday) Issued at 300 PM MDT Fri Jul 27 2018 We may see a few more severe thunderstorms shift southeast across the plains through Saturday evening with the passing shortwave, sufficient instability, and wind shear. Large hail and damaging winds will be the primary threats, although isolated tornadoes are also possible given sufficient low level inflow and storm relative helicity. On Sunday, a cold front arrives which will bring cooler temperatures. There may be another round of severe weather depending on the instability along/ahead of the front. At this time, that severe threat would favor locations from the foothills to the nearby adjacent plains and Palmer Divide. We should see rather widespread rain coverage given the synoptic scale lift in place as seen in the Q-G fields and location of the upper level jet (actually getting into the left exit region by Sunday afternoon). That will combine with low level upslope forcing to create a high chance of measurable rain. We'll increase PoPs into the likely category across all of the plains by Sunday evening to account for this. Cooler weather will last into Monday with cool and moist shallow upslope flow. We'll be quite stable on Monday so would expect any showers/storms to be confined to the high country. Tuesday through Thursday will feature a warming trend, and the warmer temperatures will return in the forecast through the end of next week. We should see a return of monsoonal moisture toward Thursday and Friday, but the best coverage of afternoon and evening convection will likely stay in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Jul 27 2018 Wave of scattered thunderstorms are expected through about 01Z with a break, but then another round may come in after 03z. Thunderstorms will produce wind shifts and possible hail. A strong push from the east appears likely after 22Z from thunderstorms over the eastern plains. Expecting an increase in low level moisture tonight from a push from the east which should bring low clouds towards 12Z Saturday with possible IFR ceilings. These should burn off by mid-morning, then another round of thunderstorms are expected Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1132 AM MDT Fri Jul 27 2018 COZ030>051-281745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1132 AM MDT Fri Jul 27 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms over the far northeastern plains this morning will likely continue into the severe activity expected this afternoon, while thunderstorms should begin forming over the high terrain around noon before spreading east across the plains. Severe strength thunderstorms are then expected to track south to southeast across the plains of Colorado this afternoon and evening, likely after 2 pm. The strongest storms are expected east of a line from Cheyenne down to Limon where baseball size hail, wind gusts to 80 mph, a few tornadoes and very heavy rain will be possible with the severe thunderstorms. Further west toward the urban corridor, hail up to ping pong size, gusts up to 65 mph and brief heavy rain will be possible. The strongest storms should be dissipated or moved east into Kansas by 9pm, with some isolated showers/weak storms still possible overnight. An increase in moisture in upslope flow over the plains overnight will likely result in low clouds and patchy fog in the early morning hours, possibly affecting driving conditions in low visibilities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms and the potential for severe weather will remain in the forecast through this weekend. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The potential for severe thunderstorms will be found from the Front Range Foothills eastward across the plains, with the peak threat of severe weather between 1 PM and 9 PM each day. On Monday, it will remain relatively cool but drier conditions will prevail. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across northeast Colorado by 1 PM.
The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
6 tornado, 3 hail, 1 lightning. Local standard time, as filed.
A tornado touched down briefly and tore the roof off a manufactured home. It partially destroyed an outbuilding, flipped over a UPS delivery truck and damaged farm equipment. The driver was hospitalized with minor injuries.
A tornado touched down briefly and uprooted several trees.
A tornado touched down a tossed a cattle feeder one quarter of a mile. In addition, some farm equipment was knocked over and the windows of a home were blown out.
A tornado touched down in open country. No damage was observed.
A weak tornado moved out of Adams County and into Arapahoe County. It remained in open country and caused no damage.
A tornado touched down in open country. Some minor fence damage was observed.
A couple received minor injuries when lightning struck near their truck and they were preparing to leave the campsite. Both suffered minor burns.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760405, 760408, 760409, 760410, 762269, 798599, 762270, 760406, 798437, 760407.